Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 2, 2021Bernalillo County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 2, 2021, 3:10 PM MDT for Bernalillo County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2021, 3:10 PM MDT (21:10 UTC)
Expired
Jul 2, 2021, 3:45 PM MDT
In force
35 min
Issued by
NWS Albuquerque, NM

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 33 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WWUS85 KABQ 022110
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
310 PM MDT Fri Jul 2 2021
 
NMZ219-221-022145-
Sandia/Manzano Mountains Including Edgewood-Middle Rio Grande
Valley/Albuquerque Metro Area-
310 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 345 PM
MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Albuquerque, moving southwest at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Albuquerque, Tijeras, Cedar Crest, Cedro, Carnuel and South Valley. 

This includes the following highways...
 Interstate 40 between Mile Markers 160 and 176.
 Interstate 25 between Mile Markers 222 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Fast running water will quickly fill arroyos and ditches.

&&

LAT...LON 3519 10645 3506 10631 3488 10647 3508 10669
TIME...MOT...LOC 2109Z 048DEG 6KT 3509 10648 

$$

Shoemake

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 2, 11:46 AM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 2, 11:46 AM MDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1146 AM MDT Fri Jul 2 2021

.AVIATION...
18Z TAF CYCLE
Mostly VFR conditions currently aside from MVFR at KLVS (OVC029) and
KTCC (OVC015). Numerous showers/scattered storms will develop over
the high terrain this midday and the   early afternoon, then
eventually impact the lower elevations as the day progresses. All
areas will be subject to storms save the immediate Four Corners area.
Slow/erratic storm motions are expected along with poor vis/cigs
within heavy pcpn cores. With more instability, a few of the more
robust updrafts may create brief hail. Mtn obscurations are also
likely within thunderstorm activity. Expect storm coverage to dwindle
across the northern half of NM by 06Z with activity persisting
overnight south of I-40 through 12Z. A return of MVFR, or possibly
lower, stratus is forecast in eastern NM tonight, but there is rather
low confidence on whether it could result in restrictions. Another
widespread round of showers and thunderstorms Saturday.

&&

.PREV DISCUSSION...350 AM MDT Fri Jul 2 2021...
.SYNOPSIS...
The monsoon is in full swing with daily rounds of showers and storms
forecast going through at least the next seven days. The threat for
locally heavy rainfall and flash flooding will be on the uptrend
through the holiday weekend, especially in and near the mountains.
Daytime temperatures are on the uptrend and will rise back above
normal across western New Mexico by Sunday or Monday, while eastern
portions of the state remain below normal. Thunderstorm coverage will
trend down toward the end of next week as high pressure expands
across the region.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
Another day and yet another round of heavy rainfall potential is in
store for the CWFA compliments of the monsoon setup. Latest surface
analysis depicts a weak backdoor front, or arguably a convectively-
induced outflow boundary, draped along a line from KLVS to north of
KCVS. This feature will sag southwestward this morning with light to
moderate precipitation persisting in its wake. Some heavier rainfall
amounts in excess of one inch per hour will support nuisance ponding
of water on roads and flows within low-water crossings/arroyos.

Diurnal storms will develop late this morning/afternoon and activity
will enjoy a rather juicy environment to support heavy rain. Expect
above normal PWATs to persist, generally similar to Thursday for all
areas except the west central and southwest zones where values will
increase 0.15-0.25". A primary driver behind the threat for flooding
today will be the migration of the upper high from Texas to the Four
Corners region. During this time, storm motions will decrease and it
could be a bit chaotic as well. This will be a recipe for additional
issues across the Sacramento Mts and Chaves County, and as a result,
will hoist another Flash Flood Watch from 18Z through 06Z/Sat. Flash
flooding has been minimal over the Upper Gila the past few days, but
with increased instability, higher PWATs and slow motions, opted to
include this zone in collaboration with WFO El Paso.

A forecast challenge today will be max temps in the northeast/east
central plains due to persistent stratus. Models suggest this cloud
deck could stick around for most of the day, but this seems unlikely
and the day shift may need to adjust based on satellite trends. The
second challenge is the coverage of storms along the Cont Div. NAM12
suggests the surface boundary will work its way into the region, and
with upslope/convergence, it may increase pcpn chances above current
forecast values. By Saturday night, most convection should diminish
north of I-40 with most models keep activity going overnight along/
south of U.S. Highway 60. This could continue to aggravate the flash
flood potential.

On Saturday, the upr high will be positioned over the Four Corners
region and may support a more northwest-southeast steering flow, but
activity will still be slow in nature. No appreciable change to PWAT
values, but there may be a slight reduction in storm coverage as upr
level heights increase a tad. That said, temperatures will be a tick
warmer and more sunshine will support higher instability. As such, a
risk for localized flash flooding cannot be ruled out. DPorter

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
A fairly robust round of convection from Saturday afternoon will
carry-over into the evening hours moving slowly off of the higher
terrain before diminishing with the loss of daytime heating. The
upper high will consolidate over southern UT by Saturday night, then
drift east toward the Four Corners on Sunday. Steering flow will
shift and become light northerly on Sunday, then increase through
Tuesday as the ridge axis pivots west out of NM. Sunday through
Tuesday will be very active, with above normal PWATs and plenty of
instability given continued warming. Increasing northerly steering
flow will favor storms moving south off of the higher terrain,
impacting both the Santa Fe and Albuquerque Metros during the
afternoon and early evening hours. Locally heavy rainfall will be the
primary thunderstorm threat from Sunday through Tuesday, but strong
wind gusts and small hail will become a threat as well with
increasing storm motion and shear on Mon/Tue.

The 00z GFS and ECMWF agree the upper high will strengthen and
expand from mid to late next week, up to near 600dam at 500mb, and be
anchored somewhere between southern UT and the Four Corners. With the
upper high expanding across the area and no additional moisture
input, expect increasing temperatures and a downtrend in daily rounds
of showers and storms. 11

&&

.FIRE WEATHER...
No fire weather concerns are expected over the next several days as
a traditional monsoon pattern with abundant moisture will support a
threat for significant wetting precipitation and higher humidities.
The one exception may be across the northwest zones. The upper high
previously in central TX will slide across NM today and migrate into
the Four Corners region for the weekend/early next week. By the mid-
week period, expect the upper high to filter in drier air into the
state, which may reduce the coverage of storms and drop humidities.
DPorter

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ208-226-238>240.

&&
Hazardous weather outlook, Jul 2, 4:27 AM MDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
427 AM MDT Fri Jul 2 2021

NMZ201>241-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
427 AM MDT Fri Jul 2 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Showers and storms will be on the uptrend today and tonight, with
locally heavy rainfall and flash flooding possible. A Flash Flood
Watch is in effect through tonight for Lincoln and Chaves Counties as
well as the Southwest Mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A continued threat of locally heavy rainfall and flash flooding will
persist through the holiday weekend into early next week with an
active Monsoon pattern in place. The threat for flash flooding will
be highest in and near recent burn scars. Some storms from Sunday
through at least Tuesday may produce strong wind gusts and small
hail.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Local storm report, Jul 2, 9:47 AM MDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
947 AM MDT FRI JUL 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      GRENVILLE               36.59N 103.61W
07/01/2021                   UNION              NM   LAW ENFORCEMENT

            A CAR WAS WASHED INTO A DITCH AND A TRUCK WAS WASHED
            INTO A MEDIAN AS FLOOD WATERS CROSSED HIGHWAY 87 64

0645 PM     FLASH FLOOD      HAGERMAN                33.11N 104.33W
07/01/2021                   CHAVES             NM   EMERGENCY MNGR

            RAPID RISE ON RIO FELIX CAUSED ALL LOW WATER CROSSINGS
            TO FLOOD

&&

EVENT NUMBER ABQ202102411 ABQ202102410

12
Local storm report, Jul 2, 11:40 AM MDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1140 AM MDT FRI JUL 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      4 W HAGERMAN            33.11N 104.40W
07/01/2021                   CHAVES             NM   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED DAMAGE TO
            BRIDGE ON MORGAN ROAD AND RIO FELIX WHERE
            VIDEO SHOWED RAPID MOVING WATER OVER THE
            BRIDGE WITH STRUCTURAL DAMAGE. ROADS DOWN
            STREAM ON THE RIO FELIX AT CHEROKEE RD,
            LINCOLN AVE AND SHOSHONI ROAD ARE CLOSED.
            RIO FELIX CRESTED AT 11.4 FT AT THE GAGE ON
            WIGGINS LN.

&&
Special weather statement, Jul 2, 3:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
310 PM MDT Fri Jul 2 2021

NMZ219-221-022145-
Sandia/Manzano Mountains Including Edgewood-Middle Rio Grande
Valley/Albuquerque Metro Area-
310 PM MDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 345 PM
MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Albuquerque, moving southwest at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Albuquerque, Tijeras, Cedar Crest, Cedro, Carnuel and South Valley.

This includes the following highways...
 Interstate 40 between Mile Markers 160 and 176.
 Interstate 25 between Mile Markers 222 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Fast running water will quickly fill arroyos and ditches.

&&

LAT...LON 3519 10645 3506 10631 3488 10647 3508 10669
TIME...MOT...LOC 2109Z 048DEG 6KT 3509 10648

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:11 PM MDTSpecial Weather StatementABQChaves34 min
Jul 1, 7:43 PM MDTFlash Flood Warning Considerable damage threatABQChaves3 hr
Jul 1, 10:49 PM MDTAreal Flood AdvisoryABQChaves6 hr
Jul 2, 12:57 AM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 2, 3:56 AM MDTFlash Flood WatchABQCatron, Chaves, Lincoln, Socorro42 hr
Jul 2, 7:50 AM MDTAreal Flood AdvisoryABQCurry3 hr
Jul 2, 1:04 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 2, 1:56 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 2, 2:02 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe3 hr
Jul 2, 2:13 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos3 hr
Jul 2, 2:25 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe3 hr
Jul 2, 2:39 PM MDTFlash Flood Warning Considerable damage threatABQMora3 hr
Jul 2, 3:01 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval119 min
Jul 2, 3:27 PM MDTAreal Flood AdvisoryABQTorrance, Valencia2 hr
Jul 2, 3:38 PM MDTAreal Flood AdvisoryABQBernalillo112 min
Jul 2, 3:48 PM MDTAreal Flood AdvisoryABQSandoval, San Miguel, Santa Fe3 hr
Jul 2, 4:00 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Jul 2, 4:20 PM MDTSpecial Weather StatementABQSanta Fe25 min
Jul 2, 4:26 PM MDTSpecial Weather StatementABQColfax34 min
Jul 2, 4:32 PM MDTAreal Flood AdvisoryABQBernalillo118 min
Jul 2, 4:52 PM MDTSpecial Weather StatementABQSanta Fe23 min
Jul 2, 4:55 PM MDTSpecial Weather StatementABQValencia35 min
Jul 2, 5:16 PM MDTSpecial Weather StatementABQTorrance29 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.